Saturday, July 15, 2006

Saturday July 15, 2006

Case: 32 year old male with history of HIV presented to ED with complaint of upper quadrant pain. Initial lab shows elevated LFT and severe acidosis with bicarb of 8 in initial chemistry. You quickly start working through your mnemonic of increased anion gap acidosis - "CAT MUD PILES" !! *. Lactic acid level reported 9.4 mg/dl. CT scan of abdomen done to rule out ischemic colitis but showed only hepatic steatosis. Patient clinically does not appears toxic or septic though you started him on IV fluid and prophylactic antibiotics. Pt. is ruled out for DKA and other causes of acidosis also. What is the probable source of his severe lactic acidosis ?

Answer: Cause is patient's HIV medicines (HAART - Highly Active Anti-Retroviral Therapy), mostly likely the nucleoside reverse-transcriptase inhibitors (NRTIs), - stavudine. NRTIs can cause hyperlactatemia by disrupting the function of the mitochondria. This is known as mitochondrial toxicity. NRTIs also cause fatty liver (hepatic steatosis), may be acute liver failure, and inefficient liver cannot metabolize lactic acid quickly resulting in severe hyperlactatemia.

This week The New England Journal of Medicine has posted a free article
Intensive Care of Patients with HIV Infection (N Engl J Med 2006; 355:173-181, Jul 13, 2006).

* The mnemonic "CAT MUD PILES" is a easy way to remember the differential for an increased anion gap acidosis

Carbon monoxide, Cyanide,

Alcoholic ketoacidosis,

Diabetic ketoacidosis,

Paraldehyde, Phenformin,
Iron, Isoniazid,
Lactic acidosis,
Ethylene glycol,